Most of us have heard the stern warnings about mixing alcohol with medications. A lot of pharmacists put caution labels right on pill bottles; however, we don’t hear a lot about the dangers of mixing certain foods with medications. However, doctors across North America say it’s no myth; some foods really do pose a threat when consumed along with specific drugs.
It is not that often that your doctor will advise you to avoid eating healthy food, but if you are on a certain type of medication, you just might be better off eliminating certain foods from your diet. Some healthy food, which is normally packed with nutrition, can affect how a medication gets absorbed into the body. Some foods can make a medication completely ineffective, while others can increase the risk of creating dangerous, life-threatening side-effects.
Vitamin C, fiber and potassium can all be found in grapefruit, but just one glass of grapefruit juice can impact intestinal enzymes and make it easier for over 80 different drugs to enter the blood stream. This could increase the risk of side-effects from the medications. If you are taking a statin drug, such as Lipitor, immuno-suppressants, calcium channel blockers like Plendil, or benzodiazepines such as Valium, you should switch from grapefruit to oranges to avoid risks and still get the same nutritional benefits.
Spinach and broccoli are examples of other nutritious foods that some people may need to avoid. They are high in vitamin K; however, those who are taking blood thinners, such as warfarin, may be cancelling out the benefits of the anti-coagulant by eating these greens.
It is not just what you eat; it is also what you drink that has to be taken into consideration. For example, cranberry juice is good for us, but recent studies show that it may increase the effects of statins.
Sweet treats join healthy food in the danger zone if you are taking certain drugs. Take black licorice as an example. It contains a sweetening compound, called glycyrrhizin. This substance can reduce the effects of some blood pressure medications and urine-producing drugs. Research suggests it may also increase the toxicity risks of Lanoxin, which is used to treat congestive heart failure as well as abnormal heart rhythms. Chocolate is another sweet that may potentially pose a problem (sorry). If you are taking antidepressant medications, chocolate can potentially increase or decrease its effects. According to the FDA, there are certain medications that are prescribed for depression that, if consumed along with chocolate, can lead to a sharp rise in blood pressure. These drugs are known as MAO inhibitors. The FDA reports that aged cheese, bologna, pepperoni, sausage and salami can also lead to high blood pressure when consumed with these inhibitors.
Pharmacists say it is common practice for patients to ask their family doctors about side-effects whenever they are prescribed a new medication; however, they rarely inquire about healthy food or beverage interactions. The next time you get a prescription, remember to research and talk to your health care practitioner about the possible food implication, as well as the possible general side-effects of the medication.